High Wind, Jones
- When
- August 22, 8:18 AM CST to 8:00 PM CST
- Where
- Jones forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
A strong surface low pressure area moving across the northern part of the region brought high winds to areas along and west of Missouri river from the morning until the late evening hours. Northwest winds of 35 to 45 mph with gusts to 60 to 70 mph occurred.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure area moving across the northern part of the region brought high winds to areas along and west of Missouri river from the morning until the late evening hours. Northwest winds of 35 to 45 mph with gusts to 60 to 70 mph occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 5:26 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
626 AM CDT SAT AUG 22 2015
.SHORT TERM...(TODAY THROUGH MONDAY AFTERNOON)
ISSUED AT 412 AM CDT SAT AUG 22 2015
STRONG COLD FRONT CONTINUES TO ADVANCE EASTWARD AND IS NOW INTO THE
WESTERN DAKOTAS. BUFFALO JUST RECENTLY GUSTED TO 60 MPH WITH THE
FRONTAL PASSAGE. AS THE FRONT CONTINUES TO MOVE EAST...STRONG WINDS
WILL EVENTUALLY MAKE THEIR WAY INTO THE WESTERN CWA BY LATER THIS
MORNING. CURRENT TIMING ON WIND ADVISORY STILL LOOKS OK AT THIS
POINT SO NO CHANGES THERE. AM A BIT CONCERNED AREAS ALONG AND WEST
OF THE MISSOURI RIVER IN OUR CWA MAY FLIRT WITH HIGH WIND WARNING
CRITERIA SO WILL KEEP A CLOSE EYE ON THIS. STRONG WINDS WILL
EVENTUALLY MAKE THEIR WAY INTO THE JAMES VALLEY LATER TODAY. SEEMS
THERE MAY BE SOME POTENTIAL TO SEE WIND ADVISORY SPEEDS ACROSS THE
COTEAU REGION LATE THIS AFTERNOON INTO THE EVENING HOURS A BIT
FURTHER EAST THAN CURRENT ADVISORY SO WILL ALSO BE WATCHING THIS
POTENTIAL AND MAY NEED TO EXPAND WIND ADVISORY EASTWARD LATER TODAY.
AS FOR THUNDERSTORM POTENTIAL ALONG THE FRONT...IT APPEARS MOST OF
THE INTENSE STORM ACTIVITY WILL OCCUR ACROSS MINNESOTA THIS
AFTERNOON. BEST SVR PARAMETERS SET UP EAST OF THE AREA BUT COULD
STILL SEE A FEW STORMS INITIATE ALONG OR EAST OF I-29 LATER TODAY
AND QUICKLY MOVE EAST INTO MN. SVR POTENTIAL ACROSS OUR CWA TODAY IS
RATHER LIMITED THOUGH AS THE FRONT MOVES THROUGH JUST A LITTLE TOO
QUICKLY.
HIGH TEMPS TODAY ARE A LITTLE TRICKY WITH THE FRONTAL PASSAGE. STILL
SOME TIME FOR DECENT WARMING TODAY ACROSS THE EASTERN CWA WHERE
HIGHS WILL LIKELY APPROACH 80 DEGREES. THINGS GET MORE TRICKY FROM
FROM THE JAMES VALLEY WESTWARD WHERE THERE WILL STILL BE SOME DEGREE
OF WARMING THIS MORNING INTO EARLY AFTERNOON BEFORE THE STRONGER
COLD AIR ADVECTION SETS IN. IN FACT...TEMPS LATER TODAY ALONG AND
WEST OF THE JAMES VALLEY MAY ACTUALLY REMAIN STEADY OR SLOWLY FALL.
AS THE UPPER LOW ROTATES EASTWARD OVER THE AREA THIS
EVENING...POTENTIAL FOR WRAP AROUND RAINFALL LOOKS DECENT ACROSS THE
NORTHERN CWA SO HAVE INCREASED POPS JUST A BIT. WILL ALSO CONTINUE
TO WATCH WIND SPEEDS INTO THIS EVENING AS SPEEDS MAY STILL FLIRT
WITH ADVISORY CRITERIA...ESPECIALLY IN THE COTEAU/SISSETON REGION
WHERE GUIDANCE SPEEDS ARE RATHER HIGH FROM 03Z TO 06Z. DAY SHIFT MAY
NEED TO CONSIDER EXPANDING THE WIND ADVISORY EASTWARD A BIT INTO THE
SISSETON AREA.
ATTENTION WILL THEN TURN TO LOW TEMPS SUNDAY NIGHT/MONDAY MORNING AS
WINDS GO LIGHT AS SFC HIGH PRESSURE SETTLES IN. THERE WILL BE A
RATHER COOL AIR MASS IN PLACE AND LOWS WILL DIP INTO THE LOW TO MID
40S FOR MOST LOCATIONS.
.LONG TERM...(MONDAY EVENING THROUGH FRIDAY)
ISSUED AT 412 AM CDT SAT AUG 22 2015
THE LATEST MODELS CONTINUE TO INDICATE AN AMPLIFYING LONG WAVE
PATTERN ACROSS THE CONUS. MODERATE/STRONG MID LEVEL RIDGE WILL
BUILD ACROSS THE ROCKIES/WESTERN HIGH PLAINS...WHICH SHOULD SPELL
MOSTLY DRY CONDITIONS FOR THE FIRST PART OF THE PERIOD.
HOWEVER...LATER IN THE PERIOD THERE IS LESS MODEL CONSISTENCY ALONG
WITH A LACK OF MODEL AGREEMENT ON ENERGY TRAVELING THROUGH THE
RIDGE. THUS THE POP FORECAST FOR THE LATER PERIODS IS SHROUDED IN
DOUBT. FOR NOW MODEL BLEND WILL HAVE TO SUFFICE. TEMPERATURES WILL
BEGIN THE PERIOD BELOW NORMAL...BUT THEN TREND TOWARD NORMAL.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 623 AM CDT SAT AUG 22 2015
STRATUS HAS SNEAKED UP INTO THE KATY AREA OVERNIGHT AND WILL
PROBABLY PERSIST UNTIL THE WINDS GO SOUTHWESTERLY LATER THIS
MORNING. OTHERWISE ITS EXPECTED TO BE VFR AT ALL TAF SITES THROUGH
TODAY. A FEW SHOWERS ARE POSSIBLE AT KMBG/KABR THIS AFTERNOON AND
EVENING ALONG WITH STRONG/GUSTY WINDS FOR ALL TERMINALS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR SDZ004>007-009>011-016>019-036-037-051.
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR SDZ003-
015-033>035-045-048.
MN...NONE.
&&
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT SAT AUG 22 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY STRONG NORTHWEST WINDS ARE EXPECTED ACROSS CENTRAL SOUTH DAKOTA TODAY WITH GUSTS AROUND 55 MPH LIKELY. GUSTS FROM 40 TO 50 MPH ARE EXPECTED FURTHER EAST INTO PORTIONS OF NORTHEAST SOUTH DAKOTA LATER THIS AFTERNOON INTO THIS EVENING. A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON EAST OF I-29. THE SEVERE THREAT IS RATHER LOW WITH THE MORE CONCENTRATED RISK OF SEVERE WEATHER CENTERED OVER MINNESOTA. THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY TODAY WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600256, 600252, 600255, 600248, 600259, 600260.